Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 42, NWS Dodge City, KS

December 1, 202224 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Dec 1, 2022, 3:02 PM CST for 24 counties in Kansas. It took effect at Dec 2, 2022, 12:00 PM CST. It was in force for 6 hr. 24 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 1, 2022, 3:02 PM CST (21:02 UTC)
In effect from
Dec 2, 2022, 12:00 PM CST
Expired
Dec 2, 2022, 6:00 PM CST
In force
6 hr
Issued by
NWS Dodge City, KS
All 24 counties

Clark County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 38 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 2, 1:30 PM CSTWILDFIRE6 Wsw Centerview, KSWILDFIRE DETECTED ON SATELLITE AND SMOKE APPEARING ON RADAR.
Dec 2, 3:20 PM CSTNON-TSTM WND GST 546 Nw Scott City, KSMESONET STATION EW9720 SCOTT CITY.
Dec 2, 3:31 PM CSTDUST STORM2 N Scott City, KSVSIBILITY REPORTS OF 0 TO 1/4 MILE NORTH OF SCOTT CITY FROM BLOWING DUST.
Dec 2, 3:35 PM CSTNON-TSTM WND GST 566 Nw Scott City, KSMESONET STATION EW9720 SCOTT CITY.
Dec 2, 3:35 PM CSTNON-TSTM WND GST 581 Ese Scott City, KSMESONET STATION KTQK SCOTT CITY MUNICIPAL AIRPORT.
Dec 2, 3:35 PM CSTNON-TSTM WND GST 582 Ese Scott City, KSAWOS STATION KTQK SCOTT CITY.
Dec 2, 3:55 PM CSTNON-TSTM WND GST 602 Ese Scott City, KSAWOS STATION KTQK SCOTT CITY.
Dec 2, 4:08 PM CSTNON-TSTM WND GST 554 Wnw Ogallah, KSMESONET STATION UP852 3.7 W OGALLAH (UPR).
Dec 2, 4:16 PM CSTDUST STORMGarden City, KSREPORTS OF LOW VISIBILITY FROM CAMERAS IN GARDEN CITY.
Dec 2, 4:18 PM CSTNON-TSTM WND GST 594 Wnw Ogallah, KSMESONET STATION UP852 3.7 W OGALLAH (UPR).
Dec 2, 4:22 PM CSTNON-TSTM WND GST 563 Nw Pierceville, KSASOS STATION KGCK GARDEN CITY.
Dec 2, 4:23 PM CSTNON-TSTM WND GST 549 Nw Wilburton, KSMESONET STATION CGLK1 CIMARRON.
Dec 2, 4:40 PM CSTNON-TSTM WND GST 581 Ene Garden City, KSMESONET STATION KS010 US-50 @ K-156 BRIDGE GARDEN CITY.
Dec 2, 4:40 PM CSTNON-TSTM WND GST 6312 N Jetmore, KSMESONET STATION K5NES US-283 @ PAWNEE R. NESS.
Dec 2, 4:42 PM CSTNON-TSTM WND GST 541 W Toulon, KSAWOS STATION KHYS HAYS REGIONAL AIRPORT AWOS SITE.
Dec 2, 4:48 PM CSTNON-TSTM WND GST 583 Ene Dodge City, KSASOS STATION KDDC DODGE CITY REGIONAL AIRPORT.
Dec 2, 4:50 PM CSTDUST STORM3 E Dodge City, KSVISIBILITY OF 1/4 MILE OR LESS AT DODGE CITY AIRPORT.
Dec 2, 5:14 PM CSTDUST STORMFord, KSREPORTS OF 1/4 MILE VISIBILITY IN FORD.
Dec 2, 5:19 PM CSTNON-TSTM WND GST 643 Ene Dodge City, KSASOS STATION KDDC DODGE CITY REGIONAL AIRPORT.
Dec 2, 5:25 PM CSTNON-TSTM WND GST 611 Nne Dodge City, KSMESONET STATION CW9785 DODGE CITY.
Dec 2, 5:29 PM CSTNON-TSTM WND GST 644 Ne Hayne, KSMESONET STATION UR350 4.4 NE HAYNE (UPR).
Dec 2, 5:45 PM CSTNON-TSTM WND GST 623 W Bloom, KSMESONET STATION DW9907 BLOOM.
Dec 2, 5:47 PM CSTNON-TSTM WND GST 582 Wsw Mullinville, KSMESONET STATION UP372 2.3 W MULLINVILLE (UPR).
Dec 2, 5:58 PM CSTNON-TSTM WND GST 602 E Greensburg, KSMESONET STATION UP323 2.3 E GREENSBURG (UPR).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 458 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1614 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
458 m²/s²
0-3 km storm-relative helicity
516 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

814 
WWUS83 KDDC 012102
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
302 PM CST Thu Dec 1 2022


KSZ043>045-061>064-074>078-084>088-021100-
/O.UPG.KDDC.FW.A.0031.221202T1800Z-221203T0000Z/
/O.NEW.KDDC.FW.W.0042.221202T1800Z-221203T0000Z/
Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-Grant-
Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark-
302 PM CST Thu Dec 1 2022 /202 PM MST Thu Dec 1 2022/

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM CST FRIDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043, 044,
045, 061, 062, 063, 064, 074, 075, 076, 077, 078, 084, 085, 086,
087, AND 088...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 6 PM CST Friday. The Fire Weather Watch is no longer
in effect.

* AFFECTED AREA...In Kansas, Fire Weather Zone 043 Scott, Fire 
  Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire 
  Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire 
  Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire 
  Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire 
  Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire 
  Weather Zone 078 Ford, Fire Weather Zone 084 Morton, Fire 
  Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire 
  Weather Zone 087 Meade and Fire Weather Zone 088 Clark.

* WINDS...West 30 to 40 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires could easily get out of control given the 
  dry air and high winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ030-031-046-065-066-079-080-021100-
/O.NEW.KDDC.FW.W.0042.221202T1800Z-221203T0000Z/
Trego-Ellis-Rush-Pawnee-Stafford-Edwards-Kiowa-
302 PM CST Thu Dec 1 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM CST FRIDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030, 031,
046, 065, 066, 079, AND 080...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 6 PM CST Friday.

* AFFECTED AREA...In Kansas, Fire Weather Zone 030 Trego, Fire 
  Weather Zone 031 Ellis, Fire Weather Zone 046 Rush, Fire 
  Weather Zone 065 Pawnee, Fire Weather Zone 066 Stafford, Fire 
  Weather Zone 079 Edwards and Fire Weather Zone 080 Kiowa.

* WINDS...West to northwest winds 30 to 40 mph with gusts up to 
  55 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
3 follow-up statements
759 
WWUS83 KDDC 020943
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
343 AM CST Fri Dec 2 2022

KSZ030-031-043>046-061>066-074>080-084>088-021745-
/O.CON.KDDC.FW.W.0042.221202T1800Z-221203T0000Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Morton-Stevens-Seward-Meade-Clark-
343 AM CST Fri Dec 2 2022 /243 AM MST Fri Dec 2 2022/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 030, 031, 046, 065, 066, 079, AND 080...

* AFFECTED AREA...In Kansas, Fire Weather Zone 030 Trego, Fire 
  Weather Zone 031 Ellis, Fire Weather Zone 043 Scott, Fire 
  Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire 
  Weather Zone 046 Rush, Fire Weather Zone 061 Hamilton, Fire 
  Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire 
  Weather Zone 064 Hodgeman, Fire Weather Zone 065 Pawnee, Fire 
  Weather Zone 066 Stafford, Fire Weather Zone 074 Stanton, Fire 
  Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire 
  Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire 
  Weather Zone 079 Edwards, Fire Weather Zone 080 Kiowa, Fire 
  Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire 
  Weather Zone 086 Seward, Fire Weather Zone 087 Meade and Fire 
  Weather Zone 088 Clark.

* WINDS...West 30 to 40 mph with gusts up to 60 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires could easily get out of control given the 
  dry air and high winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
801 
WWUS83 KDDC 021447
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
847 AM CST Fri Dec 2 2022



KSZ030-031-043>046-061>066-074>080-084>088-030000-
/O.CON.KDDC.FW.W.0042.221202T1800Z-221203T0000Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Morton-Stevens-Seward-Meade-Clark-
847 AM CST Fri Dec 2 2022 /747 AM MST Fri Dec 2 2022/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 030, 031, 043, 044, 045, 046, 061, 062, 063, 064, 065, 066,
074, 075, 076, 077, 078, 079, 080, 084, 085, 086, 087, AND 088...

* AFFECTED AREA...In Kansas, Fire Weather Zone 030 Trego, Fire 
  Weather Zone 031 Ellis, Fire Weather Zone 043 Scott, Fire 
  Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire 
  Weather Zone 046 Rush, Fire Weather Zone 061 Hamilton, Fire 
  Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire 
  Weather Zone 064 Hodgeman, Fire Weather Zone 065 Pawnee, Fire 
  Weather Zone 066 Stafford, Fire Weather Zone 074 Stanton, Fire 
  Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire 
  Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire 
  Weather Zone 079 Edwards, Fire Weather Zone 080 Kiowa, Fire 
  Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire 
  Weather Zone 086 Seward, Fire Weather Zone 087 Meade and Fire 
  Weather Zone 088 Clark.

* WINDS...West 30 to 40 mph with gusts up to 60 mph.

* RELATIVE HUMIDITY...As low as 16 percent.

* IMPACTS...Any fires could easily get out of control given the 
  dry air and high winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
948 
WWUS83 KDDC 030000
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
600 PM CST Fri Dec 2 2022

KSZ030-031-043>046-061>066-074>080-084>088-030100-
/O.EXP.KDDC.FW.W.0042.000000T0000Z-221203T0000Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Morton-Stevens-Seward-Meade-Clark-
600 PM CST Fri Dec 2 2022 /500 PM MST Fri Dec 2 2022/

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 030, 031, 043, 044, 045, 046,
061, 062, 063, 064, 065, 066, 074, 075, 076, 077, 078, 079, 080,
084, 085, 086, 087, AND 088...

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Dec 1, 12:03 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Dec 1, 12:03 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1203 PM CST Thu Dec 1 2022

...Updated for aviation discussion...

.SHORT TERM...(Today through Friday)
Issued at 314 AM CST Thu Dec 1 2022

Strong south to southwesterly winds are expected through the short
term with lee troughing across eastern Colorado and strong mid
level winds gliding over the Rockies. The atmosphere over western
Kansas will remain dry with skies becoming mostly clear today with
a few high clouds tonight. Highs today are expected to range from
the upper 60s along the KS/CO border to low 50s across central
Kansas. Lows tonight will likely dip into the mid to upper 30s.

.LONG TERM...(Friday night through Wednesday)
Issued at 314 AM CST Thu Dec 1 2022

An upper level shortwave will move out of the Northern Rockies and
into the Northern Plains Friday. This will in turn push a cold
front through the area by Friday afternoon. Strong west to
southwest winds are expected ahead of this front gusting to over
40 mph at times. This in combination of low relative humidity
across far western Kansas will result in critical fire weather
danger. No precipitation is expected with this system. Strong west
to east zonal flow continues over the Central High plains for the
remainder of the long term forecast with no chances of
precipitation in sight. There looks to be an increase in
cloudiness this weekend with decreasing cloudiness Sunday night.
Ensemble models then suggest a weak shortwave to move through the
Northern Plains during the early part of next week which could
push another cold front through the area. As for temperatures,
highs are expected to reach into the upper 60s to low 70s Friday
before being shunted into the 40s Saturday. We then rebound into
the 50s Sunday and Monday before being pushed back down into the
40s Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1159 AM CST Thu Dec 1 2022

Strong south to southwest winds will subside a little this evening
with the loss of daytime heating. A strong upper level trough
will approach the central high plains Friday. Strong southwest to
west winds can be expected, with some gusts between 40-50 kts at
KGCK and KLBL. VFR conditions are expected, but blowing dust could
restict visibility at times to 3-5 miles toward the end of the
period and just after.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  39  74  20 /   0   0   0   0
GCK  59  39  73  19 /   0   0   0   0
EHA  62  41  72  22 /   0   0   0   0
LBL  60  40  74  20 /   0   0   0   0
HYS  56  36  74  16 /   0   0   0   0
P28  53  38  74  24 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Friday afternoon for KSZ043>045-061>064-
074>078-084>088.

High Wind Watch Friday afternoon for KSZ061-074-075-084>086.

&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Finch
Hazardous weather outlook, Dec 1, 3:26 AM CST, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
326 AM CST Thu Dec 1 2022

KSZ030-031-043>046-061>066-074>081-084>090-020930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
326 AM CST Thu Dec 1 2022 /226 AM MST Thu Dec 1 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A red flag warning is in effect for portions of western Kansas.
See the latest fire weather messages for more information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.